Alert archive / Indiana / Special Weather Statements in 2017

Special Weather Statement, NWS Indianapolis, IN

October 7, 20175 counties in Indiana

NWS Indianapolis, IN issued this special weather statement at Oct 7, 2017, 8:13 PM EDT for 5 counties in Indiana. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 7, 2017, 8:13 PM EDT (00:13 UTC)
Expired
Oct 7, 2017, 9:00 PM EDT
In force
47 min
Issued by
NWS Indianapolis, IN

Counties Hamilton County, IN, Johnson County, IN, Madison County, IN, Marion County, IN, Morgan County, IN

The radar

The Indianapolis radar (KIND), 42 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 7, 8:40 PM EDTTSTM WND DMG3 Ese Beech Grove, INSEVERAL HOMES HAD MINOR ROOF DAMAGE. STEEPLE ON CHURCH WAS SNAPPED NEARBY. CHIMNEY COLLAPSED AT ONE HOME. DELAYED REPORT FROM SATURDAY NIGHT STORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1207 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
378 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

256 
WWUS83 KIND 080013
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
813 PM EDT SAT OCT 7 2017
 
INZ031-038>041-046>048-054-055-080100-
Johnson IN-Howard IN-Morgan IN-Tipton IN-Hendricks IN-Madison IN-
Delaware IN-Hancock IN-Hamilton IN-Marion IN-
813 PM EDT SAT OCT 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...WESTERN HANCOCK...
NORTHWESTERN DELAWARE...NORTHERN MORGAN...NORTHERN JOHNSON...EASTERN
HOWARD...SOUTHEASTERN HENDRICKS...MARION...HAMILTON AND EASTERN
TIPTON COUNTIES UNTIL 900 PM EDT...

At 813 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near La Fontaine to 7 miles west of
Martinsville. Movement was northeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Indianapolis, Anderson, Carmel, Fishers, Noblesville, Greenwood,
Lawrence, Plainfield, Franklin, Beech Grove, Speedway, Mooresville,
Elwood, Alexandria, Tipton, Southport, Windfall, Westfield, Avon and
New Whiteland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Indianapolis.

&&

LAT...LON 4056 8586 4038 8586 4038 8543 3970 8592
      3970 8595 3965 8595 3948 8607 3945 8659
      3992 8629 3993 8624 4001 8624 4057 8589
TIME...MOT...LOC 0013Z 284DEG 23KT 4072 8576 3946 8655 

$$

MK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Oct 7, 7:06 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Oct 7, 7:06 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
706 PM EDT Sat Oct 7 2017

.UPDATE...

The Aviation section has been updated below.

&&

.SYNOPSIS...
Issued at 1236 PM EDT Sat Oct 7 2017

A cold front will sweep across Central Indiana this
evening...bringing showers and isolated thunderstorms to the area.
Dry weather will briefly resume late tonight as the front departs
overnight and on Sunday morning. However by Sunday afternoon and
Sunday night...moisture associated with Hurricane Nate will begin
to surge into the Ohio Valley. This will result in rain chances
returning to mainly southeast parts of Central Indiana late Sunday
afternoon and Sunday night.

As the hurricane Remnants depart on Monday...Dry weather will once
again return as High pressure strengthens over the upper midwest
and provides dry northerly flow to Indiana.

Rain chances will then return on Tuesday night and Wednesday as a
warm front approaches and an associated Low pressure system pushes
toward the Tennessee River Valley.

&&

.NEAR TERM /Tonight/...
Issued at 650 PM EDT Sat Oct 7 2017

Minor adjustments to pops to better reflect current radar trends.
Expect line of heavy rain and a few rumbles of thunder to sweep
across the forecast area in the next couple of hours and depart
relatively quickly. Threat remains for isolated damaging wind
gusts and perhaps even a quick spinup. All areas will likely see
at least a period of heavy rainfall and quick wind gusts to 40-45
MPH with the line. Previous discussion follows.

Issued at 1236 PM EDT Sat Oct 7 2017

Surface analysis early this afternoon shows a cold front
stretching pushing toward eastern Missouri. The front was
associated with Low pressure which was found over Iowa and
Wisconsin. GOES16 shows a cloud shield ahead of the front across
Illinois and Missouri. Radar shows an area of showers over Western
Illinois.

HRRR continues to suggest the eastward progression of the cold
front and associate showers tonight...reaching the
Illinois/Indiana state line near 23Z before progressing across the
state through 04Z. Time Heights how good lower level moisture and
strong lift as this front is expected to pass. Forecast soundings
also show limited instability with marginal CAPE of around 400
J/KG...but some good moisture within the lower levels. Convective
temps are suggested to be in the upper 70s. Thus some limited
shallow development is expected late this afternoon ahead of the
front. Will try and raise pops late this afternoon and early
evening with the expected FROPA. Given the strong drying and
subsidence that is seen within the wake of the
front....will quickly trend toward a dry forecast after
06Z...sticking close to the blend on Temps.

&&

.SHORT TERM /Sunday through Tuesday/...
Issued at 1236 PM EDT Sat Oct 7 2017

Large High pressure aloft off the Carolina coast will continue to
allow for a warm and moist flow of gulf air into the Ohio Valley.
The remnants of Hurricane Nate look to follow this path through
the deep south late tonight and into the Ohio and Tennessee
valleys on Sunday. Models suggest excellent moisture arriving
across southeast parts of the forecast area...while a sharp cut-
off will exist to the northwest. Forecast soundings across IND
fail to show deep saturation...but much better saturation appears
present to the southeast. Thus given this path...will trend highs
pops on Saturday afternoon and evening...mainly across the
southeast parts of the forecast area with a sharp decrease in pops
to the northwest. Again will use a blend on Temps.

By Monday morning...the GFS suggests that remnants of Nate will
have reached West Virginia and will be quickly moving northeast.
Meanwhile strong ridging begins to settle across the Western Great
Lakes...allowing for Northerly flow to central Indiana. Forecast
soundings respond with a very dry column...and convective
temperatures that appear reachable. Aloft...southwest flow remains
prevalent on Monday and Tuesday...as a deeper upper low begins to
push in to the western plains states. Little in the way of
dynamics appear to surge ahead of the low...which should help to
keep Indiana dry on Monday and Tuesday. The quick albeit moist
flow aloft may result in mainly just some High cloud. Forecast
builder may try into introduce some pops on late Tuesday as the
GFS hints at a warm front approaching from the southwest ahead of
Low pressure...but for now...this looks more likely to arrive on
Tuesday Night and Wednesday.

&&

.LONG TERM /Tuesday night through Saturday/...
Issued at 207 PM EDT Sat Oct 7 2017

The long term period will begin with an active weather pattern in
place as an upper wave and associated surface front move through
central Indiana. This will keep chances for showers in the forecast
through Wednesday. By Wednesday night though models agree that upper
ridging will start to build over the area. Thus after cooling to
near normal for Wednesday and Thursday in the wake of a cold frontal
passage, warming will return Friday under building surface high
pressure.

&&

.AVIATION /Discussion for the 08/00Z TAFs/...
Issued at 706 PM EDT Sat Oct 7 2017

MVFR or worse conditions likely in the first couple of hours with
a line of showers and storms, particularly at IND/BMG where tempo
IFR visibilities are likely. MVFR fog possible near daybreak
Sunday as well.

Line of storms associated with approaching cold front will sweep
through the area in the first hour or two of the TAF period,
quickly clearing out later tonight. This will set the stage for
potential fog with winds dropping off a bit and wet ground under
clearing skies. Will keep MVFR visibilities for now and monitor
potential for worse.

Winds with the storms will likely gust to around 35KT, with gusts
into the 20s continuing through much of the evening before ending
late. Winds will be out of the west with the storms, turning back
southwesterly prior to frontal passage.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Puma
NEAR TERM...Puma/Nield
SHORT TERM...Puma
LONG TERM...CP
AVIATION...Nield
Hazardous weather outlook, Oct 7, 3:49 PM EDT, 4 hours 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
349 PM EDT Sat Oct 7 2017

INZ021-028>031-035>049-051>057-060>065-067>072-082000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
349 PM EDT Sat Oct 7 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: There is a marginal risk of severe thunderstorms late this
afternoon and early tonight. The main threat will be brief strong
gusty winds and lightning. Gusty winds to 35 mph will also be
possible outside of thunderstorms.

Hazards: Isolated damaging winds, cloud to ground lightning, gusty
winds outside of thunderstorms, brief heavy rain. An isolated
tornado can not be completely ruled out mainly east of a Kokomo to
Avon to Bloomfield line.

Timing: Late this afternoon and early tonight.

Discussion: Low pressure over the upper midwest will move across the
great lakes by tonight. A trailing cold front will move east into our
region early tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Rain accumulations of up to a inch and a half are possible
over southeast sections Sunday afternoon and night. A few lightning
strikes are also possible southeast of a Muncie to Indianapolis to
Bloomington line during the afternoon and early evening.

Discussion: A frontal system will stall across the Ohio valley Sunday
and the remains of hurricane Nate will move northeast across Kentucky
Sunday night. Another weak upper disturbance will affect our weather
around the middle of next week bringing another round of light
showers. Warm and mostly dry weather will be the rule late next week.

.SPOTTER INFORMATION STATEMENT...

There is a slight chance of spotter activation late this afternoon
and early tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Oct 7, 6:24 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
624 PM EDT SAT OCT 7 2017

INZ044-051-052-072315-
Clay IN-Parke IN-Vigo IN-
624 PM EDT SAT OCT 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR VIGO...NORTHWESTERN CLAY AND
SOUTHEASTERN PARKE COUNTIES UNTIL 715 PM EDT...

At 623 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dennison, or 7 miles east of Marshall, moving northeast at 55 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Terre Haute, Brazil, West Terre Haute, Prairieton, Prairie Creek,
Seelyville, Knightsville, Harmony, Staunton, Carbon, Center Point,
Riley, Fontanet, Lena, Cory, North Terre Haute and Indiana State
University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Indianapolis.

&&

LAT...LON 3931 8760 3934 8759 3934 8756 3935 8754
      3935 8753 3949 8753 3970 8702 3940 8702
      3929 8761 3930 8760 3930 8762 3931 8762
TIME...MOT...LOC 2223Z 239DEG 49KT 3937 8756

MK
Special weather statement, Oct 7, 7:17 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
717 PM EDT SAT OCT 7 2017

INZ021-030-031-036>040-045>047-052>055-080000-
Johnson IN-Howard IN-Clay IN-Montgomery IN-Clinton IN-Tipton IN-
Putnam IN-Hendricks IN-Madison IN-Owen IN-Morgan IN-Boone IN-
Hamilton IN-Marion IN-Carroll IN-
717 PM EDT SAT OCT 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
SOUTHEASTERN CARROLL...NORTHERN MORGAN...NORTHWESTERN JOHNSON...
HOWARD...NORTHEASTERN OWEN...MARION...BOONE...HAMILTON...TIPTON...
PUTNAM...CLINTON...HENDRICKS...NORTHEASTERN CLAY AND SOUTHEASTERN
MONTGOMERY COUNTIES UNTIL 800 PM EDT...

At 716 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Walton to 6 miles southeast of Brazil.
Movement was northeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Indianapolis, Kokomo, Frankfort, Carmel, Fishers, Noblesville,
Greenwood, Lawrence, Plainfield, Brownsburg, Lebanon, Beech Grove,
Zionsville, Speedway, Greencastle, Mooresville, Danville, Elwood,
Tipton and Southport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Indianapolis.

&&

LAT...LON 4056 8637 4057 8587 4038 8586 4038 8574
      3951 8621 3937 8713 4065 8637
TIME...MOT...LOC 2316Z 241DEG 33KT 4064 8633 3948 8701

MK
Special weather statement, Oct 7, 7:20 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
720 PM EDT SAT OCT 7 2017

INZ052>054-060>062-067>069-080015-
Daviess IN-Knox IN-Owen IN-Clay IN-Morgan IN-Martin IN-Greene IN-
Sullivan IN-Monroe IN-
720 PM EDT SAT OCT 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR MONROE...SOUTHERN MORGAN...
SOUTHEASTERN SULLIVAN...KNOX...SOUTHERN CLAY...OWEN...NORTHWESTERN
MARTIN...GREENE AND DAVIESS COUNTIES UNTIL 815 PM EDT...

At 719 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Brazil to near Mount
Carmel. Movement was northeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Bloomington, Vincennes, Martinsville, Washington, Linton, Bloomfield,
Spencer, St. Francisville, Russellville, Ellettsville, Bicknell,
Loogootee, Jasonville, Worthington, Odon, Morgantown, Dugger, Clay
City, Gosport and Lyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Indianapolis.

&&

LAT...LON 3847 8775 3851 8765 3855 8767 3864 8762
      3874 8750 3886 8755 3939 8708 3951 8625
      3943 8625 3934 8633 3934 8638 3928 8638
      3899 8663 3899 8668 3893 8668 3851 8704
      3855 8720 3851 8730 3854 8743 3842 8774
TIME...MOT...LOC 2319Z 264DEG 43KT 3939 8704 3835 8783

MK
Special weather statement, Oct 7, 8:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
813 PM EDT SAT OCT 7 2017

INZ031-038>041-046>048-054-055-080100-
Johnson IN-Howard IN-Morgan IN-Tipton IN-Hendricks IN-Madison IN-
Delaware IN-Hancock IN-Hamilton IN-Marion IN-
813 PM EDT SAT OCT 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...WESTERN HANCOCK...
NORTHWESTERN DELAWARE...NORTHERN MORGAN...NORTHERN JOHNSON...EASTERN
HOWARD...SOUTHEASTERN HENDRICKS...MARION...HAMILTON AND EASTERN
TIPTON COUNTIES UNTIL 900 PM EDT...

At 813 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near La Fontaine to 7 miles west of
Martinsville. Movement was northeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Indianapolis, Anderson, Carmel, Fishers, Noblesville, Greenwood,
Lawrence, Plainfield, Franklin, Beech Grove, Speedway, Mooresville,
Elwood, Alexandria, Tipton, Southport, Windfall, Westfield, Avon and
New Whiteland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Indianapolis.

&&

LAT...LON 4056 8586 4038 8586 4038 8543 3970 8592
      3970 8595 3965 8595 3948 8607 3945 8659
      3992 8629 3993 8624 4001 8624 4057 8589
TIME...MOT...LOC 0013Z 284DEG 23KT 4072 8576 3946 8655

MK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 8:20 PM EDTSpecial Weather StatementINDJennings40 min

Nearby

Special Weather Statements in Indiana, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.